Kentucky, 2001

Tornado in Kentucky, June 2, 2001

June 2, 2001 · NWS JKL · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
10
Property damage
$17 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 2, 2:52 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 2, 2:52 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
352 PM EDT SAT JUN 2 2001

TWO MAIN FORECAST CONCERNS TODAY. FIRST ONE IS CONVECTION AHEAD OF
COLD FRONT THIS EVENING...AND THE NEXT IS THE RETURN AS A WARM FRONT
SUNDAY NIGHT AND MONDAY AND ITS TIMING AND ASSOCIATED WEATHER.

BATCH OF SHOWERS WHICH MOVED THROUGH DURING THE DAY KEPT US FROM
DESTABILIZING MUCH. THERE IS A NARROW CORRIDOR OF HIGHER TEMPS AND
DEW POINTS JUST AHEAD OF THE FRONT...WITH LEX REPORTING 21/16
COMPARED TO 16/14 AT JKL.  WOULD NOT COMPLETELY RULE OUT SOME HAIL
OR STRONG WIND IF THIS AIR ALSO ADVECTS IN HERE AHEAD OF THE FRONT.
HOWEVER...BASED ON STRENGTH OF CURRENT CONVECTION TO OUR WEST IN THE
HIGHER INSTABILITY...IT DOES NOT LOOK ALL THAT LIKELY. WILL OPT NOT
TO CARRY OVER THE ENHANCED THUNDERSTORM WORDING. EXPECT STRATOCU TO
LINGER BEHIND THE FRONT TONIGHT...ESPECIALLY IN THE NORTH.

SUNDAY LOOKS LIKE A NICE DAY ONCE IT WARMS UP A LITTLE. THE AVN
APPEARS TO BE BRINGING THE RAIN POTENTIAL BACK A LITTLE TOO QUICKLY
AND WILL DISREGARD THE CHANCE POPS THE MAV NUMBERS SHOW ON SUNDAY.
HOWEVER...ON SUNDAY NIGHT WILL STILL INCLUDE CHANCE WORDING AS THE
WARM FRONT APPROACHES FROM THE SOUTH.

ON MONDAY THE AVN HOLDS THE WARM FRONT FURTHER SOUTH THAN THE ETA
AND NGM. EACH MODEL LOOKS FAIRLY CONSISTENT. DO NOT WANT TO THROW
OUT EITHER SOLUTION. EVEN THE AVN SHOWS THE FAR SOUTHERN PART OF THE
AREA IN THE WARM SECTOR...SO WILL CALL FOR PARTIAL SUNSHINE AND
WARMER TEMPS THERE. HOWEVER...FURTHER NORTH WILL COMPROMISE ON TEMPS
AND WILL USE VARIABLE CLOUDS WORDING DUE TO THE UNCERTAINTY. GOOD
CHANCE POPS ARE IN ORDER FOR ALL AREAS.

IN THE EXTENDED FORECAST AVN INDICATES ONE WAVE TRACKING ALONG THE
FRONT JUST TO OUR NORTH ON TUESDAY...WITH A STRONGER DEVELOPING LOW
MOVING ALONG THE FRONT ON WEDNESDAY AND PULLING IT BACK THROUGH AS A
COLD FRONT. WILL USE LIKELY PRECIP WORDING BOTH DAY. DRY WEATHER
BEHIND THE COLD FRONT THURSDAY THROUGH SATURDAY.

.JKL...NONE.

HAL

In the hours before

Special weather statement, Jun 2, 12:25 PM EST, 4 hours 37 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-030000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
125 PM EDT SAT JUN 2 2001

...SEVERE STORMS POSSIBLE LATE THIS AFTERNOON AND EARLY EVENING FOR
PORTIONS OF EASTERN KENTUCKY...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA INDICATES THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHERN PORTIONS OF
EASTERN KENTUCKY TODAY. THE PRIMARY THREAT AREA WILL BE NORTH OF THE
MOUNTAIN PARKWAY.

AN AREA OF LOW PRESSURE IN THE UPPER MIDWEST WILL MOVE EAST INTO THE
NORTHERN OHIO VALLEY THIS AFTERNOON. THE COLD FRONT ASSOCIATED WITH
THIS SYSTEM WILL APPROACH EAST KENTUCKY LATE THIS AFTERNOON. ON
SOUTHWEST WINDS AHEAD OF THE FRONT THE AIR OVER THE STATE WILL
BECOME INCREASINGLY MOIST WHILE THE WINDS AT MID LEVELS ALSO
INCREASE. THESE FACTORS COMBINED WITH THE HEATING OF THE DAY COULD
CAUSE SOME OF THE STORMS TO BECOME SEVERE. THE MAIN THREAT FROM
THESE STORMS WILL BE HAIL AND DAMAGING WINDS.

SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
UPDATES.

HALL

The radar

The Jackson,KY radar (KJKL), 85 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Laurel

When
June 2, 5:02 PM EST to 5:30 PM EST
Where
Laurel County, London
Rating
F2
Path length
7 mi
Path width
100 yd
Injuries
10 direct, 0 indirect
Property damage
$17 million
Reported by
LAW ENFORCEMENT
Coordinates
37.133, -84.083

A strong F2 tornado with wind estimates between 135 and 155 miles per hour ripped through downtown London during the evening hours. The Carnaby Square shopping center was hard hit. The tornado was reported by eye witnesses to have been nearly stationary in the parking lot for nearly 4 minutes. During this time several automobiles including a large moving van were overtured. A 20 by 30 foot chunk of 4 inch thick blacktop from the parking lot was torn up and thrown approximately 100 feet. Merchandise from one of the stores was later found 25 miles to the east. The tornado lifted before crossing U.S. Highway 25. The tornado touched down again along Bellinger Street between 6:15 and 6:20 pm where several homes received major damage. One duplex lost its entire roof as a mother and her two sons took shelter on the second floor. A mobile home used for storage was demolished. One block over on Morgan Street several brick and framed homes lost their entire roofs. A framed home placed on a block foundation was blown 15 feet away from the foundation. The storm lifted as if approached the Rolling Acres Subdivision. Witnesses reported seeing two funnel clouds at this time as the storm continued moving east. Damage was confined to large trees and some shingle damage on roofs of homes. The storm again dropped a tornado as it approached a ball park just northwest of the intersection of Kentucky Highway 192 and 80. Three of the four teams in the park took refuge in the concession stand and the fourth team remained in the dugout where parents covered the children while laying on the ground. One mid sized truck was tossed from the parking lot approximately 150 feet. Fencing from both ball diamonds was blown away. The last major damage occurred at a mobile home sales lot near the intersection of Kentucky Highway 192 and the Daniel Boone Parkway. Eight mobile homes weighing 8 to 12 tons were totaled.Emergency management officials reported that there were 10 minor injuries with the most serious being a broken arm. Eighteen residences were destroyed, 21 received major damage while 84 received minor damage. Twenty-six businesses suffered major damage. One church received major damage with another receiving minor damage. Thirty vehicles were destroyed and three 18 wheel tractor trailers were overturned.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2001Every state in 2001This day in weather historyThe tornado archive for Kentucky, 2001Warnings in Kentucky, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252968.